Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Inserted nuvaring days after period. Unprotected sex before that. Why did I start bleeding?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
birth controli inserted my nuvaring one week after the 7 day waiting period... the entire time the nuvaring was out i had unprotected sex 7 times... i put the ring back in and 2 days later i started bleeding but it is very light and have been doing so for 7 days now... could i be pregnant
Posted Mon, 4 Jun 2012 in Birth Control
Answered by Dr. Sree Gouri SR 2 hours later

Thanks for the query.

NuvaRing is a vaginal ring containing ethinyl oestradiol and etonogestrel.
It prevents pregnancy by inhibiting ovulation and altering the cervical mucus status.
As you know it should be in place for 21 days then for one week you should remove it for withdrawal bleeding.

Once used for total 21 days it will give complete protection for the remaining 7 days normally.
But there is 1% chance of failure rate means possibility of pregnancy.

The possible causes for your prolonged bleeding are,
1. Though estrogen content is low in this compared with oral pills still there is a chance for irregular bleeding.
if there is little amount of bleeding or spotting which is common no need to worry but if the bleeding is heavy and continues for more than 7 days you have to consult the doctor.
Other causes are,
2. Usage of any enzyme inducing drugs which will affect the efficacy of hormones.
3. Pregnancy complications like miscarriage.
4. Local causes like cervical ectopy.

Now you visit your gynecologist undergo examination and if needed pregnancy test and ultrasound which will rule out the possible cause. According to that further treatment can be taken.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please do not forget to accept it.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor